A drug given to overdose patients has been recalled because it contains particulates that could be dangerous. Particles in injectable medicines may become lodged in the patients’ blood vessels and disrupt the blood supply to the lungs. Other side-effects include inflammation, pain and granuloma formation.
What is a Granuloma?
A granuloma is a lump caused by inflammation of the cells in response to foreign invaders--for example, infections, injection of drugs or contamination of medicinal products. Most granulomas are in the lungs. They are not cancerous but can sometimes be mistaken for cancer.
Caffeine and sodium benzoate injections are used for the treatment of patients who have overdosed on narcotic analgesics or alcohol. Too much of these can cause respiratory problems. It is also given to people who have suffered electric shock.
Medical authorities say the drug is of questionable benefit and has a short lived action so many doctors are using other medications instead. However, it can be useful in emergency situations such as complete respiratory failure.
The manufacturer is American Regent and the affected lot number of the drug is 0084 and is a 250 mg, 2 ml single dose vial injection.
Any medical professionals with the affected lot should not use it. American Regent is arranging for the return of the product. Any doctor or patient with questions can call their customer service department at 877-788-3232.
You can report adverse reactions to American Regent by emailing firstname.lastname@example.org or phoning 800-734-9236.
You can also report to the U.S. Food and Drug Administration online at:
Source: FDA Press Release, 5th May 2011.